Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 10, NWS Quad Cities, IA

November 21, 202418 counties in Iowa; 13 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Nov 21, 2024, 1:55 AM CST for 18 counties in Iowa; 13 counties in Illinois. It took effect at Nov 21, 2024, 10:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2024, 1:55 AM CST (07:55 UTC)
In effect from
Nov 21, 2024, 10:00 AM CST
Expired
Nov 21, 2024, 8:00 PM CST
In force
10 hr
Issued by
NWS Quad Cities, IA
All 31 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 25 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS73 KDVN 210755
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
155 AM CST Thu Nov 21 2024

IAZ041-042-052>054-064>068-078-089-ILZ001-002-007-009-015>018-
024>026-034-035-211600-
/O.NEW.KDVN.WI.Y.0010.241121T1600Z-241122T0200Z/
Delaware-Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-
Muscatine-Scott-Louisa-Des Moines-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-
Including the cities of Iowa City, Cedar Rapids, Manchester,
Moline, Monmouth, Tipton, Davenport, Hennepin, Maquoketa,
Anamosa, Mount Carroll, Bettendorf, Wapello, Dubuque, Freeport,
Clinton, Muscatine, Galena, Carthage, Sterling, Geneseo, Aledo,
Burlington, Rock Island, Oquawka, Princeton, and Macomb
155 AM CST Thu Nov 21 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS 
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected. Some gusts up to 50 MPH will be possible in northwest 
  Illinois.

* WHERE...Portions of north central, northwest, and west central 
  Illinois and east central, northeast, and southeast Iowa.

* WHEN...From 10 AM this morning to 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  holiday decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

12
3 follow-up statements
870 
WWUS73 KDVN 211624
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1024 AM CST Thu Nov 21 2024

IAZ040-051-063-077-088-099-220030-
/O.EXA.KDVN.WI.Y.0010.000000T0000Z-241122T0200Z/
Buchanan-Benton-Iowa-Washington-Henry IA-Lee-
Including the cities of Independence, Washington, Fort Madison,
Vinton, Marengo, and Mount Pleasant
1024 AM CST Thu Nov 21 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Benton, Iowa, Buchanan, Henry IA, Lee, and Washington 
  Counties.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ041-042-052>054-064>068-078-089-ILZ001-002-007-009-015>018-
024>026-034-035-220030-
/O.CON.KDVN.WI.Y.0010.000000T0000Z-241122T0200Z/
Delaware-Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-
Muscatine-Scott-Louisa-Des Moines-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-
Including the cities of Cedar Rapids, Tipton, Rock Island,
Wapello, Aledo, Geneseo, Oquawka, Muscatine, Manchester, Iowa
City, Maquoketa, Clinton, Davenport, Sterling, Macomb, Dubuque,
Bettendorf, Carthage, Monmouth, Mount Carroll, Moline, Princeton,
Galena, Anamosa, Freeport, Burlington, and Hennepin
1024 AM CST Thu Nov 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts between 40 to 50 
  mph.

* WHERE...Portions of north central, northwest, and west central 
  Illinois and east central, northeast, and southeast Iowa.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Uttech
432 
WWUS73 KDVN 212042
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
242 PM CST Thu Nov 21 2024

IAZ040>042-051>054-063>068-077-078-088-089-099-ILZ001-002-007-009-
015>018-024>026-034-035-220200-
/O.CON.KDVN.WI.Y.0010.000000T0000Z-241122T0200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Henry IA-Des
Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Cedar Rapids, Tipton, Fort Madison, Rock
Island, Wapello, Vinton, Aledo, Washington, Geneseo, Oquawka,
Muscatine, Manchester, Iowa City, Maquoketa, Clinton, Davenport,
Marengo, Sterling, Mount Pleasant, Macomb, Independence, Dubuque,
Bettendorf, Carthage, Monmouth, Mount Carroll, Moline, Princeton,
Galena, Anamosa, Freeport, Burlington, and Hennepin
242 PM CST Thu Nov 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts between 40 to 50 
  mph.

* WHERE...Portions of north central, northwest, and west central 
  Illinois and east central, northeast, and southeast Iowa.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Uttech
029 
WWUS73 KDVN 220152
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
752 PM CST Thu Nov 21 2024

IAZ040>042-051>054-063>068-077-078-088-089-099-ILZ001-002-007-009-
015>018-024>026-034-035-220300-
/O.EXP.KDVN.WI.Y.0010.000000T0000Z-241122T0200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Henry IA-Des
Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Cedar Rapids, Muscatine, Independence,
Mount Carroll, Sterling, Manchester, Monmouth, Tipton, Princeton,
Dubuque, Maquoketa, Clinton, Moline, Burlington, Oquawka,
Washington, Marengo, Geneseo, Anamosa, Freeport, Fort Madison,
Rock Island, Wapello, Bettendorf, Vinton, Mount Pleasant,
Davenport, Hennepin, Macomb, Galena, Carthage, Iowa City, and
Aledo
752 PM CST Thu Nov 21 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

Winds at most locations have dropped below 40 MPH and we will let 
the Wind Advisory expire at 8 PM. Northwest winds of 10 to 20 MPH 
with gusts up to 30 MPH are forecast to continue through midnight 
before decreasing through sunrise.

$$

Cousins

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:07 PM CST, 2 hours 48 minutes earlier. Its key messages:

  • Snow showers will continue through tonight, with another bout of showers possible tomorrow morning and afternoon east of the Mississippi River. Some slick spots may be seen tonight as temperatures cool below freezing.
  • Breezy conditions will continue through Thursday. Gusts upwards to 30-40 mph or more will be possible at times.
  • Cooler temperatures will dominate the region going into the weekend, with a brief warm up into the 50s on Sunday, with temperatures dropping again from there.
Area forecast discussion, Nov 20, 11:07 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1107 PM CST Wed Nov 20 2024

.KEY MESSAGES...

- Snow showers will continue through tonight, with another bout
  of showers possible tomorrow morning and afternoon east of the
  Mississippi River. Some slick spots may be seen tonight as
  temperatures cool below freezing.

- Breezy conditions will continue through Thursday. Gusts
  upwards to 30-40 mph or more will be possible at times.

- Cooler temperatures will dominate the region going into the
  weekend, with a brief warm up into the 50s on Sunday, with
  temperatures dropping again from there.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 220 PM CST Wed Nov 20 2024

Tonight...We will continue to see snow showers through the evening
and into the night, depleting from west to east after midnight. The
intensity of these showers will decrease as the night goes on, but
temperatures below freezing may allow for some slick spots to
develop on roads and sidewalks. Thus, it will be best to be cautious
when traveling this evening and into the night. Winds won't help
much, as we are expecting the gusty westerly winds to continue
through the night. The winds will be slightly weaker than they were
through the day, but we are still expecting gusts upwards to 30-35
mph at times. As we approach dawn, winds will start to pick up under
an approaching surface low. We are expecting temperatures to drop
into the mid-upper 20s throughout the area tonight, with wind chills
in the teens moving in after midnight.

Thursday... We remain under the influence of the newly developed
surface low over Lake Michigan, which is forecast to be relatively
strong. Current guidance has the surface low dropping to near 995
hPa along the western coast of Lake Michigan. Not only will this
bring the precipitation back to eastern portions of our forecast
area, but this will greatly enhance the pressure gradient over our
eastern half. This will result in quite the windy day, with strong
northwest winds forecast. Much of the area will see winds between 20-
30 mph, with gusts upwards to 40 mph. Areas along and east of the
Mississippi River will see the best chance for the winds on the
higher end of that range, with gusts upwards to 45 mph
possible. Comparing to older runs in guidance, these winds have
gone up quite a bit. So, this upward trend in winds will be
something to watch, as wind headlines may be necessary.
Temperatures tomorrow are not expected to be that comfortable
either, with much of the area hovering around 40. Thus, with
winds that strong, we will see wind chills as low as the mid 20s
at times. So, unfortunately, we are looking at quite the
unpleasant day tomorrow. Bundle up and prepare for the cold, as
winter-like conditions will be felt.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 220 PM CST Wed Nov 20 2024

Friday, the upper low will have since moved east of the Great Lakes
region, with the newly developed surface low pushing well east of
the area by sunrise. Bits of energy gyrating around the large upper
low may still result in residual drizzle/flurries east of the
Mississippi River, diminishing by mid-morning. Confidence is low on
the precipitation lasting this long. Behind the upper low, we will
be left under weak ridging to near zonal upper level flow going into
the weekend and start of the week. Thus, we are looking towards
a relatively quiet weekend, with seasonal temperatures. The
wave discussed in previous forecast discussions for Monday has
since decreased in intensity and pulled north of the area,
resulting is a mostly dry forecast for the start of the week.
Although, we will see warm advection ahead of this wave on
Sunday, making Sunday a mild and cloudy day. Temperatures
Sunday will be the warmest through the forecast period, with
much of the area possibly reaching the low 50s. With such dry
air in place, the cold front associated with the wave in the
north will likely pass through the area on Monday as a dry front
now.

We will remain quiet going towards midweek, but we do see a bit of a
pattern change midweek and beyond. Keep in mind, much can change
between now and then, but the pattern does look to trend more active
for the region. While all over the place, guidance does indicate
quite the wave developing over the western CONUS. This wave would
bring the potential for more precipitation, but at the moment, it is
too soon to say. Thus, it is best to just know that we do have
our eyes on some potential systems out there, but impacts to our
area remain unknown. We will continue to monitor and update as
we get closer. Temperatures will remain near to below normal for
much of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1050 PM CST Wed Nov 20 2024

Snow showers continue to move across eastern Iowa TAF sites with
the exception of KBRL. The forecast has extended tempo groups
at KDBQ, KDBQ, and KMLI to accout for snow extending
northwestward into southeast Minnesaota through 09/10 UTC.
Periods of MVFR to IFR ceilings and visibilities are possible at
each TAF sites with snow showers. Otherwise VFR to MVFR ceilings
will prevail overnight with Widespread MVFR through the
remainder of the period. IFR ceilings are possible at DBQ during
the afternoon. Gusty winds will increase after 15 UTC at all TAF
sites with gusts up to 40 knots especially during the afternoon.
Winds will begin to slowly decrease after 00 UTC Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Cousins/Schultz
Hazardous weather outlook, Nov 20, 2:43 PM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
243 PM CST Wed Nov 20 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
243 PM CST Wed Nov 20 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered rain and snow showers will continue to spread across the
Outlook Area this afternoon, lasting into tonight. The showers will
be mainly snow by tonight. The combination of gusty winds up to 40
MPH and falling snow may result in greatly reduced visibility. Light
snow accumulations on elevated surfaces tonight may produce
localized slick spots on bridges and overpasses.

Gusty winds and cold temperatures will result in wind chill
temperatures in the teens late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

It will be very windy on Thursday, with gusts over 40 MPH expected.
Rain and snow will also be possible Thursday across eastern
portions of the Outlook Area, mostly impacting areas along and
east of the Mississippi River. Little to no accumulation is
expected from this.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gunkel/12

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.